The cases, all from the same family, were immunized at a community vaccination post located in Kalagi. But one of them passed away yesterday at the pediatric unit in Mulago National Referral Hospital after being diagnosed with Stevenson Johnson syndrome, a severe skin and mucus membrane disorder that normally occurs as a reaction to medication or an infection.
The Ministry of Health is
investigating three cases of adverse immunization reactions following the
recent Measles/Rubella immunization campaign. The cases, all from the same family,
were immunized at a community vaccination post located in Kalagi.
But one of them passed away
yesterday at the pediatric unit in Mulago National Referral Hospital after
being diagnosed with Stevenson Johnson syndrome, a severe skin and mucus
membrane disorder that normally occurs as a reaction to medication or an
The deceased and his siblings
were hospitalized at Mulago after they presented symptoms of a skin rush around
the head area and red eyes. The skin rush later spread to the back and other
parts of the body.
The Minister of Health says that
they have sent samples of the three children to the Uganda Virus Research
Institute and the Center for Disease Control to ascertain the cause of the
reactions in the children.
//Cue in; " The children
Cue out...actual cause."//
Aceng says that reactions to
immunization are expected. Reactions like rushes, swelling at the point of
injecting, headache and fever should be expected after immunization.
"During immunization, a
number of reactions are expected. But none of these should last for a long
time. And that is why we have dismissed other reports and are focusing on the
three cases that have lasted for a long time," Aceng said.
She says that a total of 90 reports were received from parents and health workers in the aftermath of the immunisation campaign held last month, but most of
them have been dismissed.
//Cue; " Through pharmacovigilance...
Cue out...of vaccines."//
Dr Alfred Driwale, the programme
manager of the Uganda National Expanded Programme on Immunization –UNEPI says
that it is impossible that the MR vaccine was the cause of the adverse reaction
in the children or the death of the reported case.
"Each vial has 10 doses. The
same vaccine that vaccinated the three was used on seven other children at the
same vaccination post yet we have not received any other complaints of adverse
reactions like those of the three children. At this point we suspect something
else led to the reactions and not the vaccine," Dr Driwale said.
Similarly, Dr Deogratius Munube, the
president of the Pediatric Association of Uganda says that anything could have
caused the adverse reactions in the deceased boy and the Measles/Rubella
vaccine should not be looked at the major cause.
//Cue in; "Stevenson Johnson
Cue out...his blood."//
Dr Yonas T Woldermariam, a representative of the World Health Organisation says that the vaccines used were safe and were not the cause of
death as posted on many social media sites.
"Before a vaccine can be
rolled out, we carry a number of tests to determine its efficacy and
suitability to the general public. We have a data bank where we store all
complaints made against vaccines or medications passed so that we can follow
up. And these three cases will be going there," Dr Woldermariam says.
According to the health ministry,
over 19.4 million children aged 15 and below were immunized in the campaign.